Allergies to Hyaluronic Acid Fillers are Rare, but Other Factors Can Cause Swelling and Redness
08
November

By Adem Lewis / in , , , , , , , , , , , , , , , , , , , , /


Thank you
for
your question. You submitted two photos and
with those photos you state in the history that you underwent filler with hyaluronic
acid filler placed with a cannula and the next day, both your eyes were swollen shut
and that they did not respond to ice but then you placed yourself on prednisone and you’re
tapering it down. And you have noticed in time, as the swelling resolved, that you have
these lumpy areas and you want to know what to do.
Well, I can certainly give you my perspective in your situation. I’m a board certified
cosmetic surgeon and a fellowship trained oculofacial plastic and reconstructive surgeon,
practicing in Manhattan and Long Island for over 20 years. Injectable fillers such as
Restylane is something I use in my practice every day and in particular, I help people
look good around their eyes. So in analyzing just your history, I would
first start by asking you to reach out to the doctor why he performed this procedure.
And you were very certainly resourceful by putting yourself on prednisone but it is important
to have medical supervision when you take a drug like prednisone. And there is a certain
thing that doesn’t sound right to me from that history. The question really is did you
have any type of allergic response to the hyaluronic acid filler? Now in general, that
is unlikely and it is so exceedingly rare that we don’t routinely do skin testing
for people to do the filler before we do the injection. Before the hyaluronic acid fillers,
I was injecting collagen and this was derived from the bovine source so we used to inject
people in the forearm and just check the skin like you do for the TB test and see if they
would be sensitive. So it makes me wonder if there is anything else you might be sensitive
that caused your eyes “swell shut”. Was it the topical anesthetic, was it a moisturizer,
was it makeup and you need to get the bottom of this to avoid your eyes or any other areas
to react so strongly after treatment. Clearly the prednisone has been of value. Certainly,
in allergic reactions, prednisone can be useful but you should still either discuss this in
detail with your doctor and meet with an allergist and ask why your eyes were swollen and shut. As far as the lump is concerned, I think it
is pretty clear that it is most likely a little bit of excess filler material that is in an
undesirable location so I would probably recommend that you have the material dissolved with
hyaluronidase because it looks like it’s in a place you don’t want it to be. This
is a very common problem. People come to me all over the country with the concern where
they’ve got injectable filler in an area around their eyes and they got an undesirable
result. And so I would routinely use hyaluronidase to dissolve the material and start from scratch
because sometimes this situation, they will get the filler and then they will get more
filler on top of that or adjacent to that and it will get messy and unwieldy. But again,
getting back to the original question, you have to figure out what you are sensitive
to get swollen shut. Allergies are something you don’t want to just sweep under the table.
You want to really look what could possibly cause it and get an appropriate work up. So I hope that was helpful, I wish you the
best of luck and thank you for your question!


One thought on “Allergies to Hyaluronic Acid Fillers are Rare, but Other Factors Can Cause Swelling and Redness

Leave a Reply

Your email address will not be published. Required fields are marked *